Michigan, 2019

Flooding in Michigan, November 1 to 30, 2019

November 1 to 30, 2019 · NWS DTX · 8 events in 8 counties and zones

Widespread lakeshore flooding from record high water levels of the Great Lakes and periodic strong onshore flow occurred from late April 2019 to November 2019. Extensive erosion and property damage occurred, with monetary values in the millions.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$24 million
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Widespread lakeshore flooding from record high water levels of the Great Lakes and periodic strong onshore flow occurred from late April 2019 to November 2019. Extensive erosion and property damage occurred, with monetary values in the millions. The widespread flooding ended at the end of November when the Great Lakes reached winter seasonal minimum water levels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Oct 31, 10:58 PM EST, 1 hour 2 minutes earlier.

Area forecast discussion, Oct 31, 10:58 PM EST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
1158 PM EDT Thu Oct 31 2019

.AVIATION...

Last of the light deformation snow will end at or shortly after the
beginning of this forecast period. Cigs will lift from MVFR/IFR to
lower VFR overnight and scatter out on Friday. WNW winds will also
weaken overnight, but expect gusts 25-30 knots to persist early this
morning. Increasing mid deck possible late ahead of next approaching
shortwave trough.

For DTW...Light snow will end 06z-07z with cigs lifting to lower VFR
overnight. Westerly winds will gust to 25+ knots several hours into
the forecast, but weaken late tonight into Friday.

DTW THRESHOLD PROBABILITIES...

* High in ceilings aob 5000 feet through Friday morning.

* Moderate in crosswind thresholds being exceeded early this morning.

&&

.PREV DISCUSSION...
Issued at 356 PM EDT Thu Oct 31 2019

DISCUSSION...

Mature dry slot directly beneath the 145kt jet streak is established
over Southeast Michigan at press time. Northerly flow around weak
low pressure currently over Lake Erie is keeping temperatures
suppressed mainly in the 40s. Well-defined corridor of elevated
conditional instability is noted in model cross-section analysis
between 700-500mb and currently extends from northern Lower
southwestward into west-central Illinois. Increasing moist
isentropic ascent within the deformation zone is illuminating
existing instability well as flow-parallel convective rolls have
broken out on an otherwise unimpressive/moisture-starved radar
mosaic. As low pressure rapidly deepens and lifts northeast later
this evening moisture transport into the trowal will begin to
suffer, the effects of which will likely be noteworthy over
Southeast Michigan as early as 00z. So while the overall forcing
field and available instability will undergo relatively little
change, the rather skeletal appearance of radar image isn't likely
to improve and will more likely get worse. While banding may become
briefly stationary in spots as the low pivots through, the vast
majority of the area appears poised to see nothing more than light
snow that melts on contact with the occasional burst of moderate
snow which may reduce visibility at times after dark. Effective snow
ratios, considering general low intensity and warm/wet ground, will
be close to 0 outside of banded snowfall. Plausible exception to
this general outcome is the Flint/Saginaw Valley areas which will
experience the best combination of instability, supersaturation
aloft, and background forcing capable of producing a slow moving
band(s) of snow 22-03z. Minor accumulations of around an inch or so
will be possible during this time as melting occurs during any lulls
in intensity. A local 2 inch total isn't out of question. In such a
scenario, SPS issuance will likely be warranted to inform of brief
impacts to travel.

The wind advisory appears tenuous at this time. Rapid
intensification of the cold conveyor this evening will indeed ramp
up isentropic forcing for descent within the strengthening westerly
momentum field. However, the cold front is already east of the
glacial ridge, and even the wind at Mt Clemens is northwest at press
time. As a result, cold advection will be minimal by the time the
momentum becomes available within the mixed layer. However, given
the existence of stronger wind in the column and the increase in
boundary layer subsidence over our far eastern counties tonight as
the low undergoes rapid deepening, will go ahead and carry the wind
advisory forward.

Thermal trough already exiting east by tomorrow morning as shortwave
ridging rapidly overhead in advance of another wave digging over
Front Range. Modest westerly flow over Lake Michigan will support
lake enhanced cloud cover possibly a few snow/rain streamers early
in the day before lake effect is shut off by backing boundary layer
flow. Highs in the low 40s under decreasing clouds.

A weak surface low passes across northern Ontario bringing some
scattered showers and maybe some wet flakes for SE MI daytime
Saturday. This system brings a reinforcing cold shot keeping below
average temps in place. Southerly flow sets up Monday and Tuesday
bringing temps back to near normal for this time of year due to a
new surface low developing over the northern plains. The upper level
trough this low stems from remains fairly low amplitude limiting the
potential intensification. The attenuating cold front looks to push
across the CWA sometime between 18Z Tuesday and 00Z Wednesday. The
front will force rain showers out ahead of itself with the chance
for some snow showers on the backend. This is appearing to be a low
probability however as models are showing a robust dry slot working
into the system drying out the midlevels just as temperatures fall
enough to produce snow.

After the system passage Wednesday, the polar jet drops south to
near the MI-OH allowing for a very cold Canadian airmass to move in
across the northern Plains and Great Lakes region. With the lakes
still running in the 50's, they will help to moderate this airmass
as it reaches SE MI keeping the coldest temperatures well west of
the region. That said, high temperatures are going to be very below
average struggling to even reach 40 Thursday and Friday.

MARINE...

A low pressure system is forecast to continue to deepen as it lifts
across eastern Ontario this evening into Friday morning. This will
cause the winds to back to the west-northwest during the night. The
tight gradient on the west side of the low track along with decent
low level cold air advection will sustain gale force wind gusts into
Friday morning. The peak period of strong winds will occur between
10 PM and 4 AM. It is during this time period that there is a high
probability for gusts on the open waters of Lake Huron to reach 42
knots.

Winds and waves will decrease during the day Friday as they back to
the southwest. The gradient is likely to continue to support gusts
of 20 to 25 knots. The southwest winds will persist into Saturday
morning with the approach of a weak cold front, with winds veering
to the west with the passage of this front.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Lakeshore Flood Advisory until 4 AM EDT Friday for MIZ048-049-054-
     055-063.

     Wind Advisory until 4 AM EDT Friday for MIZ049-054-055.

Lake Huron...Gale Warning until 9 AM EDT Friday for LHZ361-441>443-462>464.

     Gale Warning until 10 AM EDT Friday for LHZ362-363-421-422.

Lake St Clair...Gale Warning until 9 AM EDT Friday for LCZ460.

Michigan waters of Lake Erie...Gale Warning until 9 AM EDT Friday for LEZ444.

     Low Water Advisory until 9 AM EDT Friday for LEZ444.

&&

AVIATION.....DG
DISCUSSION...JVC/KDK
MARINE.......MR

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Oct 31, 9:30 PM EST, 2 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
1030 PM EDT Thu Oct 31 2019

MIZ049-054-055-010900-
Huron-Tuscola-Sanilac-
1030 PM EDT Thu Oct 31 2019

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Tonight

Lakeshore Flood Advisory and Wind Advisory in effect through early
Friday morning. Refer to the latest hazard messages for details.

Snow will taper off with total accumulations of 1 inch or less
expected, mainly on elevated/grassy surfaces.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

MIZ048-063-010900-
Bay-St. Clair-
1030 PM EDT Thu Oct 31 2019

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Tonight

Lakeshore Flood Advisory is in effect through early Friday morning.
Refer to the latest hazard messages for details.

Snow will taper off overnight. Accumulations of an inch or less are
expected, mainly on elevated/grassy surfaces.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

MIZ047-053-060>062-068>070-075-076-082-083-010900-
Midland-Saginaw-Shiawassee-Genesee-Lapeer-Livingston-Oakland-Macomb-
Washtenaw-Wayne-Lenawee-Monroe-
1030 PM EDT Thu Oct 31 2019

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Tonight

Snow will taper off overnight. Accumulations of a dusting to perhaps
1 inch are expected, mainly on elevated/grassy surfaces. The highest
amounts will occur along/north of I-69.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-010900-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
1030 PM EDT Thu Oct 31 2019

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Tonight

Gale Warnings are in effect. Refer to the latest hazard messages for
details.

A Low Water Advisory is also in effect for Lake Erie.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Gale warnings continue into Friday morning. Refer to the latest
hazard messages for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

DG

In the hours before

Local storm report, Oct 31, 6:28 PM EST, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
728 PM EDT THU OCT 31 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HEAVY RAIN       4 W CHESANING           43.19N 84.21W
10/31/2019  M1.80 INCH       SAGINAW            MI   TRAINED SPOTTER

            30 HOUR RAINFALL TOTAL

0700 PM     HEAVY RAIN       2 NW COLUMBIAVILLE      43.18N 83.44W
10/31/2019  M1.40 INCH       LAPEER             MI   TRAINED SPOTTER

            24 HOUR RAINFALL TOTAL

&&

KDK
Local storm report, Oct 31, 7:13 PM EST, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
813 PM EDT THU OCT 31 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HEAVY RAIN       3 SW ADRIAN             41.87N 84.08W
10/31/2019  M1.15 INCH       LENAWEE            MI   ASOS

            24 HOUR RAINFALL TOTAL AT KADG

&&

KDK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 flood. Local standard time, as filed.

Flood, Bay

When
November 1, 12:00 AM EST to November 30, 12:00 AM EST
Where
Bay County, 4.41 mi ESE of Aplin Beach to 5.17 mi E of Kawkawlin
Cause
Heavy Rain
Property damage
$2.0 million
Reported by
Emergency Manager
Coordinates
43.594, -83.699

Flood, Tuscola

When
November 1, 12:00 AM EST to November 30, 12:00 AM EST
Where
Tuscola County, 1.77 mi WNW of Quanicassee to 2.63 mi SSE of Quanicassee
Cause
Heavy Rain
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
43.594, -83.700

Flood, Huron

When
November 1, 12:00 AM EST to November 30, 12:00 AM EST
Where
Huron County, 0.4 mi ENE of Sebewaing Arpt to 1.85 mi WNW of Bay Port
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
43.732, -83.463

Flood, Sanilac

When
November 1, 12:00 AM EST to November 30, 12:00 AM EST
Where
Sanilac County, 2.54 mi N of Forestville to 1.63 mi SE of White Rock
Cause
Heavy Rain
Property damage
$1.0 million
Reported by
Emergency Manager
Coordinates
43.707, -82.617

Flood, St. Clair

When
November 1, 12:00 AM EST to November 30, 12:00 AM EST
Where
St. Clair County, 0.83 mi NW of Anchorville to 9.65 mi NNE of Jeddo
Cause
Heavy Rain
Property damage
$12 million
Reported by
Emergency Manager
Coordinates
42.687, -82.693

Flood, Macomb

When
November 1, 12:00 AM EST to November 30, 12:00 AM EST
Where
Macomb County, 1.03 mi SSE of Roseville to 1.3 mi SE of (Mtc)mt Clemens/Self
Cause
Heavy Rain
Property damage
$3.0 million
Reported by
Emergency Manager
Coordinates
42.487, -82.890

Flood, Wayne

When
November 1, 12:00 AM EST to November 30, 12:00 AM EST
Where
Wayne County, 1.58 mi WSW of East Rockwood to 2.51 mi E of East Rockwood
Cause
Heavy Rain
Property damage
$2.5 million
Reported by
Emergency Manager
Coordinates
42.044, -83.230

Flood, Monroe

When
November 1, 12:00 AM EST to November 30, 12:00 AM EST
Where
Monroe County, 0.97 mi ESE of Monroe to 0.95 mi SSW of Erie
Cause
Heavy Rain
Property damage
$4.0 million
Reported by
Emergency Manager
Coordinates
41.914, -83.383

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2019Every state in 2019This day in weather historyWarnings in Michigan, November 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 865672, 866004, 866012, 866016, 866017, 866018, 866019, 866020.